Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 159, NWS Blacksburg, VA

October 23, 2017Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 23, 2017, 5:23 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2017, 5:23 PM EDT (21:23 UTC)
Expired
Oct 23, 2017, 6:30 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 5:29 PM EDTTSTM WND DMG3 Se Elkin, NCTHUNDERSTORM WINDS DOWNED A TREE ALONG FALL CREEK CHURCH ROAD NEAR JONESVILLE.
Oct 23, 5:35 PM EDTTSTM WND DMGN Yadkinville, NCTHUNDERSTORM WINDS DOWNED A TREE AT THE INTERSECTION OF WILSON STREET AND WEST MAIN STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 2:00 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS51 KRNK 232123
SVRRNK
NCC171-193-197-232230-
/O.NEW.KRNK.SV.W.0159.171023T2123Z-171023T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
523 PM EDT MON OCT 23 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Surry County in northwestern North Carolina...
  Southeastern Wilkes County in northwestern North Carolina...
  Yadkin County in northwestern North Carolina...

* Until 630 PM EDT

* At 523 PM EDT, a severe thunderstorm was located near Buck Shoals,
  moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Elkin...
  Fairview...
  Yadkinville...
  Jonesville...
  and Dobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

A tornado watch remains in effect until 900 PM EDT for north central
and northwestern North Carolina.

LAT...LON 3604 8113 3654 8081 3628 8047 3626 8049
      3626 8047 3623 8044 3614 8044 3611 8051
      3605 8050 3606 8098 3603 8108
TIME...MOT...LOC 2123Z 201DEG 25KT 3608 8090 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
2 follow-up statements
422 
WWUS51 KRNK 232201
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
601 PM EDT MON OCT 23 2017

NCC193-232210-
/O.CAN.KRNK.SV.W.0159.000000T0000Z-171023T2230Z/
Wilkes NC-
601 PM EDT MON OCT 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN WILKES COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

A tornado watch remains in effect until 900 PM EDT for north central
and northwestern North Carolina. A tornado watch also remains in
effect until 200 AM EDT for southwestern Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3606 8074 3618 8080 3626 8087 3633 8087
      3637 8092 3654 8081 3628 8047 3626 8049
      3626 8047 3623 8044 3614 8044 3611 8051
      3608 8051 3605 8050 3606 8062
TIME...MOT...LOC 2200Z 201DEG 25KT 3632 8078 

$$

NCC171-197-232230-
/O.CON.KRNK.SV.W.0159.000000T0000Z-171023T2230Z/
Surry NC-Yadkin NC-
601 PM EDT MON OCT 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR
CENTRAL SURRY AND YADKIN COUNTIES...

At 600 PM EDT, a severe thunderstorm was located over Burch, moving
north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
and Dobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

A tornado watch remains in effect until 900 PM EDT for north central
and northwestern North Carolina. A tornado watch also remains in
effect until 200 AM EDT for southwestern Virginia.

LAT...LON 3606 8074 3618 8080 3626 8087 3633 8087
      3637 8092 3654 8081 3628 8047 3626 8049
      3626 8047 3623 8044 3614 8044 3611 8051
      3608 8051 3605 8050 3606 8062
TIME...MOT...LOC 2200Z 201DEG 25KT 3632 8078 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
017 
WWUS51 KRNK 232221
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT MON OCT 23 2017

NCC171-197-232231-
/O.EXP.KRNK.SV.W.0159.000000T0000Z-171023T2230Z/
Surry NC-Yadkin NC-
621 PM EDT MON OCT 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL SURRY AND YADKIN COUNTIES WILL EXPIRE AT 630 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A tornado watch remains in effect until 900 PM EDT for north central
and northwestern North Carolina. A tornado watch also remains in
effect until 200 AM EDT for southwestern Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3606 8074 3618 8080 3626 8087 3633 8087
      3637 8092 3654 8081 3628 8047 3626 8049
      3626 8047 3623 8044 3614 8044 3611 8051
      3608 8051 3605 8050 3606 8062
TIME...MOT...LOC 2221Z 201DEG 25KT 3625 8081 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 4:00 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 23, 4:00 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
400 PM EDT Mon Oct 23 2017

.SYNOPSIS...
An intense strong cold front will move through the region this
evening and will move off the East Coast by Tuesday morning. A
similar scenario will play out next weekend with a warming trend
Thursday and Friday, followed by a cold frontal passage
Saturday and Sunday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 400 PM EDT Monday...

A strong autumn storm system is in the process of becoming
better organized as two separate low pressure systems, one over
the Ohio Valley and the other over the southern Appalachians
consolidate over the next 24 hours. Vigorous short wave trough
over the southern Appalachians is phasing with an approaching
upper level trough from the midwest, the culmination of the two
systems resulting in an intense surface front which is sweeping
east across the Southeast and Mid-Atlantic states. The airmass
ahead of this front is very moist with dewpoints in the 60s to
lower 70s and PWATs of 1.50 to 1.80. Combination of rich low
level moisture and highly sheared environment (0-1km SRH of
250-500 m2/s2) is supportive of shallow but intense low level
convective bands with embedded supercells.

Models indicate the surface front will rapidly move east through
the forecast area this evening, clearing the forecast area by
midnight. Threats until the frontal passage include heavy rain
and severe thunderstorms. Main thunderstorm and tornadic threat
will be east of the Blue Ridge with the heaviest rain threat
along the Blue Ridge where strong upslope southeast wind component
just ahead of the front will result high rain rates.

The rain will come to an end with the passage of the front
tonight. Except for lingering showers in the mountains, most
areas will experience partial clearing after midnight with the
formation of patchy fog.

The cold front will move off the coast on Tuesday, the upper
trough still positioned to our west. The center of this upper
trough will be situated over the Great Lakes and Ohio Valley
Region with the trough axis extending south along the
Mississippi River Valley. During the course of the day, these
features will make slow progression eastward, still poised west
of the forecast area through sunset. The bulk of the energy
associated with the low is progged to remain north and west of
our forecast area. As such, any shower activity will be mainly
confined to our west, but may still spread across our mountains
counties.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...

Upper pattern will continue to favor a deep trof over the eastern part
of the country with below normal temperatures setting in. This will
bring generally quiet weather east of the Blue Ridge through midweek.
However, as the trof digs significant short wave energy will combine
with blustery upslope flow and some moisture in the boundary layer to
produce clouds and possibly a few sprinkles west of the Ridge. A wet
snowflake or two may also be spotted at the higher elevations. The trof
axis pushes through Wednesday night allowing for some upper ridging as
surface high pressure noses in form the southwest with drier conditions
and fair weather for the Appalachians and central mid Atlantic region
for Thursday.

The growing season will end October 25 west of the Blue Ridge, but to
the east this cold airmass will allow patchy frost to threaten plants
both Wednesday night and Thursday night. Expect lows generally in the
low to mid 30s west of the Ridge through the period, with middle/upper
30s to the east. Highs will be in the low/mid 60s east through midweek,
with some moderation to the west as readings go from the upper 40s to
lower 50s on Wednesday to the middle/upper 50s on Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 330 PM EDT Monday...

The upper trof will reestablish itself as vigorous short wave energy
dives southward into the Ohio valley this weekend. So after a brief
moderation in temperatures back to near normal levels, another cold
front will move slowly across the region on Saturday followed by a
return to below normal temperatures for Sunday and into the first part
of next week. A good chance of showers will accompany the front as it
passes Saturday/Saturday night, followed by some upslope showers west
of the Blue Ridge driven by blustery northwest flow and vigorous short
wave energy aloft. Temperatures Sunday night will be cold enough to
support some flurries especially at the higher elevations. High
pressure builds on Monday with fair but chilly conditions expected.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

A strong cold front to the west is pushing toward the region.
Conditions ahead of the front are mostly MVFR to IFR in low
ceilings and reduced visibility in rain. A low level jet set up
ahead of the front will create wind shear conditions this
afternoon into evening. The threat does exist for thunder in
this highly sheared environment to occur ahead of the front as
well despite low instability. After the front passes, VFR
conditions should return to the TAF locations. The front will
arrive at the western border of the county warning area around
19-20Z and will exit through the east by 05-06Z.

Extended Aviation Discussion...

The region will be in the dry slot late Monday night and Tuesday
with conditions east of the Blue Ridge improving back to VFR. In
the mountains little to no improvement in expected. Much colder
air comes in for Tuesday and Wednesday. Scattered showers with
possible MVFR ceilings and visibilities are expected on
Wednesday across the region. Upper troughing remains over the
eastern United States keeping temperatures cool but with VFR
flying weather.

&&

.HYDROLOGY...
A general 1 to 2 inches of rain is expected with the passage of
this storm system. Main focus for excessive rainfall is along
along the Blue Ridge southwest of Roanoke, VA and into the
North Carolina Mountains where upwards of 5 inches is possible.
The excessive rainfall will likely result in flooding of small
streams and creeks in addition to a respectable rise on the
upper New River.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ015-016.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001-002-
     018.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JR/PM
HYDROLOGY...JR/PM
Hazardous weather outlook, Oct 23, 2:07 PM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
207 PM EDT Mon Oct 23 2017

VAZ007-009>011-WVZ042>044-507-508-241815-
Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
207 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a threat for minor flooding this afternoon and evening.
Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains. The heaviest rain
will occur between 4PM and 10PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-241815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
207 PM EDT Mon Oct 23 2017

...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ012>014-017>020-022>024-032>035-043>047-058-059-241815-
Wythe-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
207 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-241815-
Ashe-Alleghany NC-Watauga-
207 PM EDT Mon Oct 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, will likely lead to poor drainage flooding,
especially road side ditches and drains where leaves have come off
the trees. A flash flood watch is in effect from 2 to 8 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ015-016-241815-
Grayson-Carroll-
207 PM EDT Mon Oct 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, will likely lead to poor drainage flooding,
especially road side ditches and drains where leaves have come off
the trees. A flash flood watch is in effect from 2 to 8 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 23, 4:06 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
406 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND DMG FLOYD                   36.92N 80.32W
10/23/2017                   FLOYD              VA   911 CALL CENTER

            REPORTS OF A COUPLE OF SMALL TREES AND A LIMB DOWN ON
            ROADS IN VARIOUS PLACES ACROSS THE COUNTY FROM HEAVY RAIN
            AND GUSTY WINDS.

&&

SK
Special weather statement, Oct 23, 4:27 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT MON OCT 23 2017

VAZ011-013-014-017>019-WVZ042>044-507-508-232215-
Giles-Pulaski-Floyd-Montgomery-Craig-Alleghany-Western
Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
427 PM EDT MON OCT 23 2017

...AN AREA OF SHOWERS WITH EMBEDDED HEAVY RAIN WILL AFFECT ALLEGHANY
COUNTY IN WEST CENTRAL VIRGINIA...PULASKI...GILES... CRAIG...FLOYD
AND MONTGOMERY COUNTIES IN SOUTHWESTERN
VIRGINIA...GREENBRIER...SUMMERS...MERCER AND MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA AND THE CITY OF RADFORD...

Until 615 PM EDT

At 416 PM EDT, showers with embedded heavy rain were moving toward
the north across the Blue Ridge and into the the Alleghany Highlands
and Greenbrier Valley areas, moving north at 50 mph. An additional
line of scattered heavy rain showers will move into the same areas
by 5:30 or 6pm EDT.

Winds in excess of 40 mph are possible with these showers, as well
as heavy rainfall capable of procuding minor flooding of streams, as
well as low lying urban areas and poor drainage areas as well. With
wet ground, a few trees could come down in the gusty winds in
isolated locations.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Alleghany...
and Lewisburg.

Do not drive your vehicle through flooded roadways. Slow down in
heavy rain due to reduced visibilities and the possibility of
hydroplaning.

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7998
      3795 8005 3795 8002 3671 8047 3759 8109
      3772 8097 3768 8088 3782 8094 3787 8075
      3795 8081 3799 8077 3804 8083 3806 8080
      3806 8087 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2016Z 185DEG 48KT 3748 8053

SK
Special weather statement, Oct 23, 4:40 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
440 PM EDT MON OCT 23 2017

VAZ007-009>013-015>017-WVZ042-232230-
Tazewell-Giles-Grayson-Pulaski-Bland-Floyd-Wythe-Smyth-Carroll-
Mercer-
440 PM EDT MON OCT 23 2017

...A SHOWER WILL AFFECT PULASKI...GILES...FLOYD...SMYTH...
TAZEWELL...BLAND...CARROLL...WYTHE...GRAYSON AND MERCER COUNTIES AND
THE CITY OF GALAX...

Until 630 PM EDT

At 435 PM EDT, a large area of showers with embedded heavy rainfall
was moving northward at 50 mph through parts of the Mountain Empire,
New River Valley, and into southeast West Virginia. Rainfall rates
of up to two inches an hour are possible on top of wet ground, could
be enough to cause minor flooding in many small streams, as well as
flooding of urban areas and poor drainage areas.

Winds in excess of 40 mph are possible with these showers. With the
heavy rain, a few trees could come down in the gusty winds in
isolated locations.

Locations impacted include...
Bluefield...
Pulaski...
Wytheville...
Galax...
and Bland.

Do not drive your vehicle through flooded roadways. Slow down in
heavy rain due to reduced visibilities and the possibility of
hydroplaning.

LAT...LON 3724 8174 3720 8168 3721 8156 3727 8142
      3742 8128 3746 8131 3756 8120 3759 8111
      3706 8055 3699 8055 3699 8048 3685 8034
      3656 8067 3659 8164 3660 8164 3664 8161
      3689 8180 3694 8183 3696 8178 3714 8190
TIME...MOT...LOC 2035Z 185DEG 48KT 3709 8118

SK
Local storm report, Oct 23, 4:58 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
458 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     DEBRIS FLOW      3 NNE BLOWING ROCK      36.17N 81.65W
10/23/2017                   Watauga            NC   BROADCAST MEDIA

            PERSISTENT HEAVY RAINFALL OVER A SHORT PERIOD OF TIME
            RESULTED IN AT LEAST TWO MUDSLIDES ALONG NC 321 NEAR THE
            COMMUNITIES OF TWEETSIE AND MYSTERY HILL.

&&

JMORROW
Local storm report, Oct 23, 5:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
520 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      1 NW SUGAR GROVE        36.78N 81.41W
10/23/2017                   Smyth              VA   EMERGENCY MNGR

            PERSISTENT DOWNPOURS CAUSED SEVERAL CREEKS AND STREAMS TO
            FLOOD ROADWAYS IN THE SUGAR GROVE AREA OF SMYTH COUNTY.

&&

JMORROW
Local storm report, Oct 23, 5:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
522 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     NORTH WILKESBORO        36.17N 81.14W
10/23/2017                   Wilkes             NC   PUBLIC

            SEVERAL LARGE LIMBS DOWN.

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:46 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Watauga9 hr
Oct 23, 2:46 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga6 hr
Oct 23, 5:00 PM EDTTornado WarningRNKAshe, Wilkes30 min
Oct 23, 5:26 PM EDTTornado WarningRNKAlleghany, Ashe, Surry, Wilkes34 min
Oct 23, 5:47 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin58 min
Oct 23, 5:55 PM EDTTornado WarningRNKAlleghany, Surry35 min
Oct 23, 6:46 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes59 min
Oct 23, 7:16 PM EDTTornado WarningRNKCaswell, Rockingham29 min
Oct 23, 7:50 PM EDTSpecial Weather StatementRNKCaswell55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.